Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 662, NWS Norman, OK

July 5, 2017Cotton County, Jackson County, Tillman County, Oklahoma; Clay County, Wichita County, Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jul 5, 2017, 2:15 AM CDT for Cotton County, Jackson County, Tillman County, Oklahoma; Clay County, Wichita County, Wilbarger County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2017, 2:15 AM CDT (07:15 UTC)
Expired
Jul 5, 2017, 3:00 AM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Cotton County, OK, Jackson County, OK, Tillman County, OK, Clay County, TX, Wichita County, TX, Wilbarger County, TX

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
1704 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:59 AM CDT, 16 minutes earlier.

Area forecast discussion, Jul 5, 1:59 AM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Norman OK
159 AM CDT Wed Jul 5 2017

.DISCUSSION...
Heavy rainfall/flooding and severe thunderstorm potential mainly
over southern Oklahoma and western north Texas early this morning
are the main concerns.

Early this morning (before 9 am), thunderstorms are expected grow
upscale and become clusters and/or lines as they move
south/southeast across southern Oklahoma and western north Texas.
Very heavy rainfall with rainfall rates 2-5"/hr with some flash
flooding appears to be the main hazard with storms (precipitable
water values 1.5-2.1" which is in the 75-99th percentile for this
time of year). Some severe storms with damaging winds of 60-70
mph as the main hazard are expected as well, especially as storms
develop low level cold pools. Hail potential is lower due to high
wet bulb zero heights (generally 12-14 kft AGL), though a few
reports of quarter or half dollar size hail may occur as well.

Increased rain chances early this morning south a Cheyenne to
Chickasha to Atoka line to account for storms. North of this line,
including Oklahoma City, chances for storms appear to be quite low
where the air is slightly drier and more stable.

After 9 am today, rain/storm chances appear to be quite low due
to increasing mid level heights and resulting weak subsidence.
Kept 20% chances south of a Cheyenne to Chickasha to Seminole line
where slightly deeper moisture is forecast (precipitable water
values generally 1.3-2" according to the latest RAP13 model runs).
Think storms early this morning will stabilize the air
considerably across southern Oklahoma and north Texas. If a few
storms could form this afternoon and early this evening, locally
heavy rainfall and gusty winds would be possible. Model guidance
highs seemed reasonable with highs mainly in the upper 80s and
lower 90s today with some afternoon sunshine.

Tonight, rain chances will remain very low. Still kept 20% for
rain/storms over southern Oklahoma and north Texas where deeper
moisture may linger, though increased capping may not allow for
storm formation. Clearing skies and abundant low level moisture
may allow for patchy fog formation. Did not mention fog due to
low confidence of occurrence.

Thursday and Friday, appear to be rainfree, humid, and hotter
across Oklahoma and north Texas. There is a very small chance,
too low to mention, that a weakening complex of storms moves into
northern Oklahoma from the north on Friday. Heat indices may
approach 105 degrees if surface dewpoints stay up in the mid to
upper 70s, which is possible as latest models may be
underestimating surface dewpoints.

Saturday through Tuesday, hot and mainly rainfree conditions are
expected due some mid/upper level ridging. Most models have been
depicting lower rain/storm chances Saturday and Sunday.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  88  68  92  69 /  30  10   0   0
Hobart OK         90  68  94  70 /  30  10   0   0
Wichita Falls TX  88  70  93  72 /  50  20  10   0
Gage OK           90  65  95  67 /  10   0   0   0
Ponca City OK     88  65  92  70 /  10  10   0   0
Durant OK         87  70  92  71 /  60  20  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/17
Hazardous weather outlook, Jul 4, 11:48 AM CDT, 14 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1148 AM CDT Tue Jul 4 2017

OKZ004>048-050>052-TXZ083>090-051700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1148 AM CDT Tue Jul 4 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a Marginal Risk of severe thunderstorms this evening and
overnight across southern Oklahoma and western north Texas,
generally south of a line from Erick to Lawton to Pauls Valley to
Coalgate. Wind gusts of 60 mph, hail up to the size of quarters,
and torrential rainfall will be the primary threats.

.Heavy rainfall...
Heavy rainfall may lead to areas of flooding this evening and
overnight across southern Oklahoma and western north Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There will be at least a slight chance of thunderstorms each day
across parts of Oklahoma and north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jul 5, 1:08 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
108 AM CDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 AM     HAIL             SNYDER                  34.66N 98.95W
07/05/2017  E1.00 INCH       KIOWA              OK   BROADCAST MEDIA

            RELAYED BY KSWO

&&

CMS
Special weather statement, Jul 5, 1:12 AM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
112 AM CDT WED JUL 5 2017

OKZ022-035-050645-
Kiowa OK-Washita OK-
112 AM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa and
southwestern Washita Counties Until 145 AM CDT...

AT 110 AM CDT, a strong thunderstorm was located 4 miles east of
Retrop, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Sentinel and Retrop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3512 9936 3519 9936 3525 9926 3511 9902
      3502 9930
TIME...MOT...LOC 0610Z 321DEG 8KT 3516 9928

MAHALE
Local storm report, Jul 5, 1:20 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
120 AM CDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 AM     HAIL             8 E STERLING            34.75N 98.03W
07/05/2017  E0.75 INCH       GRADY              OK   BROADCAST MEDIA

            DIME TO NICKEL SIZE HAIL. RELAYED BY KSWO.

&&

CMS
Special weather statement, Jul 5, 1:25 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
125 AM CDT WED JUL 5 2017

OKZ034-036-050700-
Greer OK-Jackson OK-
125 AM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Greer and central
Jackson Counties Until 200 AM CDT...

AT 125 AM CDT, a strong thunderstorm was located near Martha, moving
southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Altus, Blair, Olustee, Martha, Friendship, Altus Air Force Base and
Hester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3475 9954 3490 9943 3464 9914 3457 9926
      3453 9941
TIME...MOT...LOC 0625Z 326DEG 15KT 3474 9940

MAHALE
Special weather statement, Jul 5, 1:31 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
131 AM CDT WED JUL 5 2017

OKZ044-TXZ090-050700-
Cotton OK-Clay TX-
131 AM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Cotton and
northwestern Clay Counties Until 200 AM CDT...

AT 130 AM CDT, a strong thunderstorm was located 8 miles southeast of
Randlett, moving northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Petrolia, Byers, Randlett, Taylor and Charlie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3405 9842 3408 9842 3409 9845 3420 9851
      3427 9833 3402 9814 3397 9838
TIME...MOT...LOC 0630Z 245DEG 9KT 3410 9835

MAHALE
Special weather statement, Jul 5, 2:00 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
200 AM CDT WED JUL 5 2017

OKZ040-050730-
Garvin OK-
200 AM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Garvin County Until
230 AM CDT...

AT 157 AM CDT, a strong thunderstorm was located 4 miles west of
Antioch, moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Maysville, Elmore City, Foster, Antioch and Whitebead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3460 9755 3478 9759 3486 9735 3485 9731
      3461 9724
TIME...MOT...LOC 0657Z 257DEG 10KT 3471 9749

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:35 PM CDTSpecial Weather StatementOUNComanche25 min
Jul 5, 12:02 AM CDTSpecial Weather StatementOUNComanche43 min
Jul 5, 12:08 AM CDTAreal Flood AdvisoryOUNComanche, Greer, Jackson, Kiowa3 hr
Jul 5, 12:17 AM CDTSpecial Weather StatementOUNComanche28 min
Jul 5, 12:28 AM CDTSevere Thunderstorm WarningOUNComanche, Grady, Stephens47 min
Jul 5, 12:42 AM CDTSpecial Weather StatementOUNJackson33 min
Jul 5, 12:50 AM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman40 min
Jul 5, 1:12 AM CDTSpecial Weather StatementOUNWashita33 min
Jul 5, 1:16 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman44 min
Jul 5, 1:19 AM CDTAreal Flood AdvisoryOUNComanche, Cotton, Jackson, Kiowa, Tillman3 hr
Jul 5, 1:22 AM CDTSevere Thunderstorm WarningOUNGrady40 min
Jul 5, 1:25 AM CDTSpecial Weather StatementOUNJackson35 min
Jul 5, 1:27 AM CDTSevere Thunderstorm WarningOUNTillman48 min
Jul 5, 1:31 AM CDTSpecial Weather StatementOUNCotton29 min
Jul 5, 1:40 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman50 min
Jul 5, 1:49 AM CDTAreal Flood AdvisoryOUNJackson, Tillman3 hr
Jul 5, 1:51 AM CDTSevere Thunderstorm WarningOUNCotton, Tillman39 min
Jul 5, 2:00 AM CDTSpecial Weather StatementOUNGarvin30 min
Jul 5, 2:07 AM CDTAreal Flood AdvisoryOUNComanche, Cotton, Grady, Jefferson, Stephens3 hr
Jul 5, 2:11 AM CDTSevere Thunderstorm WarningOUNCotton, Jefferson, Stephens49 min
Jul 5, 2:28 AM CDTSpecial Weather StatementOUNGarvin, Stephens32 min
Jul 5, 2:44 AM CDTSpecial Weather StatementOUNCoal31 min
Jul 5, 2:55 AM CDTSevere Thunderstorm WarningOUNJefferson50 min
Jul 5, 2:56 AM CDTAreal Flood AdvisoryOUNCoal, Johnston, Pontotoc3 hr
Jul 5, 3:01 AM CDTAreal Flood AdvisoryOUNCotton, Tillman3 hr
Jul 5, 3:13 AM CDTFlash Flood WarningOUNCotton, Jefferson, Stephens6 hr
Jul 5, 3:21 AM CDTAreal Flood AdvisoryOUNCuster, Washita3 hr
Jul 5, 3:45 AM CDTSpecial Weather StatementOUNJefferson45 min
Jul 5, 3:56 AM CDTSpecial Weather StatementOUNMurray34 min
Jul 5, 3:59 AM CDTSpecial Weather StatementOUNMurray31 min
Jul 5, 4:01 AM CDTAreal Flood AdvisoryOUNGarvin, Murray, Pontotoc3 hr
Jul 5, 4:07 AM CDTFlash Flood WarningOUNAtoka, Coal6 hr
Jul 5, 4:14 AM CDTSpecial Weather StatementOUNCarter, Love46 min
Jul 5, 4:27 AM CDTAreal Flood AdvisoryOUNCarter, Coal, Johnston, Marshall, Murray, Pontotoc3 hr
Jul 5, 5:05 AM CDTSpecial Weather StatementOUNAtoka, Bryan, Coal, Johnston, Marshall55 min
Jul 5, 5:33 AM CDTAreal Flood AdvisoryOUNAtoka, Bryan, Johnston, Marshall3 hr
Jul 5, 9:49 AM CDTAreal Flood WarningOUNAtoka, Coal6 hr
Jul 4, 7:11 PM CDTSpecial Weather StatementOUNKnox19 min
Jul 4, 7:23 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox37 min
Jul 4, 7:56 PM CDTSevere Thunderstorm WarningOUNFoard, Knox49 min
Jul 4, 8:04 PM CDTAreal Flood AdvisoryOUNKnox116 min
Jul 4, 8:43 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Knox, Wilbarger47 min
Jul 4, 9:50 PM CDTSpecial Weather StatementOUNFoard, Hardeman25 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.